Alert archive / Kentucky / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Paducah, KY

January 30, 20144 states

NWS Paducah, KY issued this red flag warning at Jan 30, 2014, 3:36 AM CST for 4 states. It took effect at Jan 30, 2014, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 3:36 AM CST (09:36 UTC)
In effect from
Jan 30, 2014, 12:00 PM CST
Expired
Jan 30, 2014, 5:00 PM CST
In force
5 hr
Issued by
NWS Paducah, KY
All 60 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Oregon County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Shannon County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS83 KPAH 300936
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CST THU JAN 30 2014

...STRONG SOUTHERLY WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY
AND DRY VEGETATION TO CREATE HAZARDOUS BURNING CONDITIONS...

.THE EXTREMELY DRY CONDITIONS THIS PAST WEEK HAVE RESULTED IN
NUMEROUS WILDFIRES. STRONG WINDS TODAY WILL EXACERBATE THE FIRE
DANGER.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
098-100-106>112-114-301745-
/O.UPG.KPAH.FW.A.0001.140130T1800Z-140130T2300Z/
/O.NEW.KPAH.FW.W.0002.140130T1800Z-140130T2300Z/
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SHANNON-
WAYNE MO-OREGON-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
336 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR LOW RELATIVE HUMIDITY...DRY FUELS...AND GUSTY SOUTH
WINDS. THE WATCH INCLUDES THE MARK TWAIN AND SHAWNEE NATIONAL
FORESTS...OZARK SCENIC RIVERWAYS...FORT CAMPBELL...LAND BETWEEN
THE LAKES RECREATIONAL AREA...AND STATE LANDS AS WELL....

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WEST
  KENTUCKY...SOUTHWEST INDIANA.

* WINDS...SUSTAINED SOUTH WINDS AT 20 MPH...GUSTS 25 TO 35 MPH.

* TIMING...NOON TO 5 PM.

* RELATIVE HUMIDITY...20-25% WITH SOME LOCATIONS IN THE UPPER TEENS.

* TEMPERATURES...HIGHS 39-43 DEGREES.

* IMPACTS...RAPID FIRE SPREAD FOR ANY FIRES THAT IGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Jan 30, 2:56 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 30, 2:56 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CST Thu Jan 30 2014

.SHORT TERM...(Today and Tonight)
ISSUED AT 255 AM CST THU JAN 30 2014

High pressure moves farther to the east today, while a low
pressure frontal system tracks across the Upper Ms river valley.
This tightens the gradient, allowing brisk swlys to develop, with
some good gusts thru the 20s mph.

With the upper flow becoming zonal by Friday, we should see a nice
moderating temp trend develop. In addition, a developing warm
front eases in, and the models set it up somewhere along or just
north of the lower Ohio river valley by 00Z Sat. Rain chances
develop by Friday afternoon as this occurs. The model trending is
for later development of pcpn, so we've eliminated the early
morning mention, which precludes anything but liquid from late
morning on.

Pcpn chances spike Friday night and Saturday, as the profile
continues to warm and moisten, with the developing front moving
in. Again, the model trending is to develop and precipitate thru
Saturday, then wind it down as the cold front passes Saturday
night. So we basically go from rain to no rain as temps drop,
though we acknowledge there could be a brief period of rain
changing to snow before ending Sat night. We've left that out for
now.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 255 AM CST THU JAN 30 2014

The first part of the extended forecast deals with the departure of
the aforementioned frontal system. There continues to be a slight
chance of some lingering pops in our far southeast counties. But
essentially, we should stay mainly dry for Sunday as high pressure
builds in from the north. Models continue to flip flop and
precipitation chances for Sunday night into the first part of the
work week. On yesterdays mid shift, there was a minor disturbance in
the southwest flow aloft. Now things appear dry again with high
pressure in place at the sfc and very dry conditions.

Confidence continues to grow that a winter storm will affect all or
parts of our region on Tuesday and Tuesday night. For the past
several days, long range models and their ensembles, have indicated
that deep southwest flow will become established over our area by
early next week. The mean storm track next week will be from the
southern Plains northeast across the Tennessee or Ohio Valleys.
However, the deterministic model runs have fluctuated on the details
of the location and timing of the system and they continue to have
these issues and will continue to do so over the next several days.
With that said, other than last nights 00z ECMWF, which was a big
outlier, there has been a good model consensus that a very moist
southern stream system will bring significant amounts of
precipitation early next week.

The 00Z GFS is quicker with the onset, and brings precipitation into
the region late Monday night (after 06z). The main action looks to
be on Tuesday and Tuesday night, as a sfc low develops over the
lower Mississippi Valley and rockets northeast into the Tennessee
Valley and eventually into the Appalachians. Pops will continue to
be in the likely category for Tuesday for the entire area...and for
much of the area Tuesday night.

Precip type continues to be another challenging issue. By 12Z, GFS
soundings indicate that some sleet/snow will be a possibility across
a good portion of the area. A fairly deep warm layer will be present
aloft with subfreezing temps at the sfc, but there will be several
thousand feet of air below zero which could be enough to produce
some sleet. However, sfc temps across a good part of western KY are
progged to be above/around freezing by 12Z Tuesday which would
indicate chances for rain and maybe some freezing rain. The 00Z
ECMWF is much colder however, but does not indicate any precip prior
to 12Z, much like the 12Z run.

By 18Z, the GFS/ECMWF show warmer air (above freezing at the sfc)
moving into parts of western KY and southwest IN, resulting in
mainly rain. However, for parts of southeast MO, southern IL and
parts of southwest IN, a mixed bag of precip continues to look
possible. During Tuesday afternoon, the heaviest QPF is over western
KY...where it does continue to look like mainly rain across a good
part of west KY. It appears as though we dry slot Tuesday evening
and then colder air filters in throughout the night, changing
everything over to snow.

Even though confidence is growing in wintry weather across parts
of our region, it must be stated that the details are far from
being ironed out at this point. There continues to be much in the
way of uncertainty with regards to the amount and placement of
warm air being ingested into the system. This will obviously play
a huge role in precipitation types across our area. The forecast
will go through many changes over the next few days as we attempt
to pin down what will happen.

&&

.AVIATION...
ISSUED AT 255 AM CST THU JAN 30 2014

VFR conditions will persist at all forecast terminals through the
period. South winds will become strong and gusty by mid morning
and thru the afternoon. Sustained winds 15 to 20 knots will
occasionally gust as high as 25 to 30 knots.

&&

.FIRE WEATHER...
ISSUED AT 255 AM CST THU JAN 30 2014

Given that coordination was already completed yesterday with
regards to the fire weather watch, see no reason to not upgrade to
a red flag warning for this afternoon. Sustained winds will be around
20 mph with gusts 25 to 35 mph. With minimum RH values in the
upper teens to lower 20s, coupled with low fuel moisture and of
course the strong winds, wildfires will be more difficult to
control or catch today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

IL...RED FLAG WARNING from Noon today to 5 PM CST this afternoon FOR
     ILZ075>078-080>094.

MO...RED FLAG WARNING from Noon today to 5 PM CST this afternoon FOR
     MOZ076-086-087-098-100-106>112-114.

IN...RED FLAG WARNING from Noon today to 5 PM CST this afternoon FOR
     INZ081-082-085>088.

KY...RED FLAG WARNING from Noon today to 5 PM CST this afternoon FOR
     KYZ001>022.

&&
Hazardous weather outlook, Jan 30, 3:31 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
331 AM CST THU JAN 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
331 AM CST THU JAN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE COMBINATION
OF LOW HUMIDITY...DRY FUELS...AND ELEVATED WINDS. REFER TO THE
WARNING FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kentucky, 2014Red Flag Warnings in Illinois, 2014Red Flag Warnings in Missouri, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.